Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

A Murnaghan-Nakayama rule for values of unipotent characters in classical groups


Authors: Frank Lübeck and Gunter Malle
Journal: Represent. Theory 20 (2016), 139-161
MSC (2010): Primary 20C20; Secondary 20C33, 20C34
DOI: https://doi.org/10.1090/ert/480
Published electronically: March 4, 2016
Corrigendum: Represent. Theory 21 (2017), 1-3.
MathSciNet review: 3466537
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a Murnaghan-Nakayama type formula for the values of unipotent characters of finite classical groups on regular semisimple elements. This relies on Asai's explicit decomposition of Lusztig restriction. We use our formula to show that most complex irreducible characters vanish on some $ \ell $-singular element for certain primes $ \ell $.

As an application we classify the simple endotrivial modules of the finite quasi-simple classical groups. As a further application we show that for finite simple classical groups and primes $ \ell \ge 3$ the first Cartan invariant in the principal $ \ell $-block is larger than 2 unless Sylow $ \ell $-subgroups are cyclic.


References [Enhancements On Off] (What's this?)

  • [1] Teruaki Asai, Unipotent class functions of split special orthogonal groups $ {\rm SO}^{+}_{2n}$ over finite fields, Comm. Algebra 12 (1984), no. 5-6, 517-615. MR 735137 (86a:20044), https://doi.org/10.1080/00927878408823017
  • [2] Teruaki Asai, The unipotent class functions on the symplectic groups and the odd orthogonal groups over finite fields, Comm. Algebra 12 (1984), no. 5-6, 617-645. MR 735138 (86a:20045), https://doi.org/10.1080/00927878408823018
  • [3] Teruaki Asai, The unipotent class functions of nonsplit finite special orthogonal groups, Comm. Algebra 13 (1985), no. 4, 845-924. MR 776867 (86k:20039), https://doi.org/10.1080/00927878508823197
  • [4] Roger W. Carter, Finite groups of Lie type: Conjugacy classes and complex characters; A Wiley-Interscience Publication, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1985. MR 794307 (87d:20060)
  • [5] François Digne and Jean Michel, Representations of finite groups of Lie type, London Mathematical Society Student Texts, vol. 21, Cambridge University Press, Cambridge, 1991. MR 1118841 (92g:20063)
  • [6] Paul Fong and Bhama Srinivasan, Generalized Harish-Chandra theory for unipotent characters of finite classical groups, J. Algebra 104 (1986), no. 2, 301-309. MR 866777 (88a:20057), https://doi.org/10.1016/0021-8693(86)90217-6
  • [7] Meinolf Geck and Nicolas Jacon, Representations of Hecke algebras at roots of unity, Algebra and Applications, vol. 15, Springer-Verlag London, Ltd., London, 2011. MR 2799052 (2012d:20010)
  • [8] Gordon James and Andrew Mathas, The Jantzen sum formula for cyclotomic $ q$-Schur algebras, Trans. Amer. Math. Soc. 352 (2000), no. 11, 5381-5404. MR 1665333 (2001b:16017), https://doi.org/10.1090/S0002-9947-00-02492-2
  • [9] Shigeo Koshitani, Burkhard Külshammer, and Benjamin Sambale, On Loewy lengths of blocks, Math. Proc. Cambridge Philos. Soc. 156 (2014), no. 3, 555-570. MR 3181640, https://doi.org/10.1017/S0305004114000103
  • [10] Caroline Lassueur and Gunter Malle, Simple endotrivial modules for linear, unitary and exceptional groups, Math. Z. 280 (2015), no. 3-4, 1047-1074. MR 3369366, https://doi.org/10.1007/s00209-015-1465-0
  • [11] C. Lassueur, G. Malle, E. Schulte, Simple endotrivial modules for quasi-simple groups, J. Reine Angew. Math. DOI: 10.1515/crelle-2013-0100.
  • [12] George Lusztig, Characters of reductive groups over a finite field, Annals of Mathematics Studies, vol. 107, Princeton University Press, Princeton, NJ, 1984. MR 742472 (86j:20038)
  • [13] Gunter Malle and Donna Testerman, Linear Algebraic Groups and Finite Groups of Lie Type, Cambridge Studies in Advanced Mathematics, vol. 133, Cambridge University Press, Cambridge, 2011. MR 2850737 (2012i:20058)
  • [14] Christopher Parker and Peter Rowley, A characteristic 5 identification of the Lyons group, J. London Math. Soc. (2) 69 (2004), no. 1, 128-140. MR 2025331 (2004j:20027), https://doi.org/10.1112/S0024610703004848
  • [15] Götz Pfeiffer, Character tables of Weyl groups in GAP, Bayreuth. Math. Schr. 47 (1994), 165-222. MR 1285208 (95d:20027)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 20C20, 20C33, 20C34

Retrieve articles in all journals with MSC (2010): 20C20, 20C33, 20C34


Additional Information

Frank Lübeck
Affiliation: Lehrstuhl D für Mathematik, RWTH Aachen, Pontdriesch 14/16, 52062 Aachen, Germany.
Email: Frank.Luebeck@math.rwth-aachen.de

Gunter Malle
Affiliation: FB Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany.
Email: malle@mathematik.uni-kl.de

DOI: https://doi.org/10.1090/ert/480
Keywords: Murnaghan--Nakayama rule, classical groups, simple endotrivial modules, Loewy length, zeroes of characters
Received by editor(s): August 11, 2015
Received by editor(s) in revised form: January 11, 2016
Published electronically: March 4, 2016
Additional Notes: The second author gratefully acknowledges financial support by ERC Advanced Grant 291512.
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society